Alert archive / North Carolina / Wind Advisories in 2015

Wind Advisory 18, NWS Blacksburg, VA

December 18, 2015Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 18, 2015, 3:16 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It took effect at Dec 18, 2015, 4:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2015, 3:16 AM EST (08:16 UTC)
In effect from
Dec 18, 2015, 4:00 PM EST
Expired
Dec 19, 2015, 6:00 AM EST
In force
14 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WWUS71 KRNK 180816
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 AM EST FRI DEC 18 2015

...NORTH CAROLINA HIGH COUNTRY AND GRAYSON HIGHLANDS TO RECEIVE
STRONG WIND GUSTS LATE TODAY THROUGH TONIGHT...

.A SURGE OF COLDER AIR WILL MOVE INTO THE MOUNTAINS LATER TODAY
AND TONIGHT. A COUPLE OF UPPER DISTURBANCES ALONG WITH A TIGHTER
GRADIENT BETWEEN LOW PRESSURE OFF THE MID ATLANTIC AND NORTHEAST
COAST...AND HIGH PRESSURE OVER TEXAS WILL BRING GUSTY WINDS TO THE
MOUNTAINS LATE THIS AFTERNOON THROUGH DAWN SATURDAY.


NCZ001-018-VAZ015-181630-
/O.NEW.KRNK.WI.Y.0018.151218T2100Z-151219T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
316 AM EST FRI DEC 18 2015

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
EST SATURDAY.

* LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON
  HIGHLANDS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TWO SURGES EXPECTED BETWEEN DUSK AND MIDNIGHT...THEN
  AGAIN BETWEEN 3AM AND 6AM.

* IMPACTS...WINDS THIS STRONG WILL BLOW AROUND LOOSE OUTDOOR
  OBJECTS. HIGH PROFILE VEHICLES WILL IMPACTED AS WELL. ISOLATED
  DOWNED TREES AND SPORADIC POWER OUTAGES WILL BE POSSIBLE AS
  WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
4 follow-up statements
821 
WWUS71 KRNK 181624
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EST FRI DEC 18 2015

...NORTH CAROLINA HIGH COUNTRY AND GRAYSON HIGHLANDS TO RECEIVE
STRONG WIND GUSTS LATE TODAY THROUGH TONIGHT...

.A SURGE OF COLDER AIR WILL MOVE INTO THE MOUNTAINS THIS AFTERNOON AND
TONIGHT. A COUPLE OF UPPER DISTURBANCES ALONG WITH A TIGHTER
GRADIENT BETWEEN LOW PRESSURE OFF THE MID ATLANTIC AND NORTHEAST
COAST...AND HIGH PRESSURE OVER TEXAS WILL BRING GUSTY WINDS TO THE
MOUNTAINS LATE THIS AFTERNOON THROUGH DAWN SATURDAY.

NCZ001-018-VAZ015-190030-
/O.CON.KRNK.WI.Y.0018.151218T2100Z-151219T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
1124 AM EST FRI DEC 18 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
6 AM EST SATURDAY...

* LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TWO SURGES EXPECTED BETWEEN DUSK AND MIDNIGHT...THEN 
  AGAIN BETWEEN 3AM AND 6AM.

* IMPACTS...WINDS THIS STRONG WILL BLOW AROUND LOOSE OUTDOOR 
  OBJECTS. HIGH PROFILE VEHICLES WILL IMPACTED AS WELL. ISOLATED 
  DOWNED TREES AND SPORADIC POWER OUTAGES WILL BE POSSIBLE AS 
  WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
510 
WWUS71 KRNK 182054
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EST FRI DEC 18 2015

...NORTH CAROLINA HIGH COUNTRY AND GRAYSON HIGHLANDS TO RECEIVE
STRONG WIND GUSTS LATE TODAY THROUGH TONIGHT...

.A PERSISTENT PRESSURE GRADIENT WITH THE APPROACH OF AN AREA OF
HIGH PRESSURE WILL HELP MAINTAIN GUSTY WINDS ACROSS THE REGION
OVERNIGHT INTO EARLY SATURDAY. HIGHER ELEVATIONS WILL EXPERIENCE
GUSTS IN THE 45 TO 50 MPH RANGE.

NCZ001-018-VAZ015-190500-
/O.CON.KRNK.WI.Y.0018.151218T2100Z-151219T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
354 PM EST FRI DEC 18 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

* LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...TWO SURGES EXPECTED BETWEEN DUSK AND MIDNIGHT...THEN 
  AGAIN BETWEEN 3AM AND 6AM.

* IMPACTS...WINDS THIS STRONG WILL BLOW AROUND LOOSE OUTDOOR 
  OBJECTS. HIGH PROFILE VEHICLES WILL IMPACTED AS WELL. ISOLATED 
  DOWNED TREES AND SPORADIC POWER OUTAGES WILL BE POSSIBLE AS 
  WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
164 
WWUS71 KRNK 190249
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EST FRI DEC 18 2015

...STRONG WEST TO NORTHWEST WINDS WILL AFFECT THE NORTH CAROLINA
HIGH COUNTRY AND GRAYSON HIGHLANDS OVERNIGHT...

.A SURGE OF ENERGY ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE 
PASSING ACROSS THE CENTRAL APPALACHIANS WILL SUPPORT GUSTY WINDS
ACROSS THE REGION OVERNIGHT. HIGHER ELEVATIONS WILL EXPERIENCE
GUSTS IN THE 45 TO 50 MPH RANGE.

NCZ001-018-VAZ015-191100-
/O.CON.KRNK.WI.Y.0018.000000T0000Z-151219T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
949 PM EST FRI DEC 18 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST SATURDAY...

* LOCATIONS...HIGH COUNTRY OF NORTH CAROLINA AND THE GRAYSON 
  HIGHLANDS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH 6 AM SATURDAY.

* IMPACTS...WINDS THIS STRONG WILL BLOW AROUND LOOSE OUTDOOR
  OBJECTS. HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY
  TRAVELING ON NORTH SOUTH ORIENTED ROADWAYS. ISOLATED DOWNED
  TREES AND SPORADIC POWER OUTAGES WILL BE POSSIBLE AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
052 
WWUS71 KRNK 191101
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EST SAT DEC 19 2015



NCZ001-018-VAZ015-191215-
/O.EXP.KRNK.WI.Y.0018.000000T0000Z-151219T1100Z/
ASHE-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY
601 AM EST SAT DEC 19 2015

...WIND ADVISORY EXPIRED AT 6 AM EST EARLY THIS MORNING...

THE STRONGEST WINDS HAVE PASSED AND WILL SEE A GRADUAL DIMINISHING
TREND THROUGH THE DAY. HOWEVER...SOME OF THE HIGHEST PEAKS LIKE
MOUNT ROGERS DOWN THROUGH BEECH MOUNTAIN COULD STILL EXCEED 45 MPH
GUSTS UNTIL LATE MORNING. OTHER MOUNTAIN LOCATIONS WILL STAY WINDY
WITH OCCASIONAL GUSTS TO 40-45 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 11:48 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 17, 11:48 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EST THU DEC 17 2015

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL
GRADUALLY WORK ITS WAY INTO THE AREA...BECOMING CENTERED OVER THE
CENTRAL APPALACHIANS BY SUNDAY MORNING. A COLD FRONT...AND THEN
POTENTIALLY A SERIES OF DISTURBANCES...WILL IMPACT OUR REGION FROM
MONDAY AND ONWARD NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 950 PM EST THURSDAY...

AT 9PM THE COLD FRONT WAS ALONG THE BLUE RIDGE WITH LOWER DEW
POINTS AND TEMPERATURES IN THE UPPER 30S TO UPPER 40S WEST OF THE
BOUNDARY. TO THE EAST WINDS WERE LIGHT AND VARIABLE. THE LAST
WAVE OF LOW PRESSURE WILL MOVE ALONG THE FRONT TONIGHT WITH WINDS
TURNING TO THE NORTHWEST AND INCREASING IN SPEEDS ONCE THE LOW
MOVES EAST OF THE FORECAST AREA. HRRR AND LOCAL WRF GUIDANCE HAVE
BEST CHANCE OF RAIN WITH THIS LOW IN THE SOUTHEAST COUNTY WARNING
AREA BETWEEN 05Z/MIDNIGHT AND 11Z/6AM. ONLY MINOR CHANGES NEEDED
TO OVERNIGHT LOWS.

A STRONGER SURGE OF LOW LEVEL MOISTURE...AND THE ONSET OF EVEN
STRONGER NORTHWEST FLOW WILL REACH WESTERN PARTS OF THE AREA LATE
TONIGHT INTO EARLY FRIDAY MORNING. THIS BOOST WILL BRING AN
INCREASE TO THE UPSLOPE PRECIPITATION IN THE WEST. WITH COLDER AIR
ALOFT STILL ARRIVING AND LITTLE INCREASE IN TEMPERATURES FROM THE
MORNING LOW TEMPERATURES...THE PREFERRED UPSLOPE AREAS OF
SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN MOUNTAINS OF
NORTH CAROLINA MAY SEE SOME AREAS THAT RECEIVE SNOWFALL UP TO
AROUND ONE-HALF INCH. A CHALLENGE TO ACHIEVE MEASURABLE SNOW WILL
BE HOW WARM THE GROUND HAS BEEN THIS DECEMBER...AND MINIMAL
SNOWFALL RATES. OTHER PORTIONS OF THIS REGION WILL BE TOO WARM FOR
SNOW AND EXPERIENCE SOME LIGHT RAIN SHOWERS.

THE REMAINDER OF THE FORECAST AREA...ESPECIALLY REGIONS EAST OF
THE CREST OF THE BLUE RIDGE...WILL NOT EXPERIENCE PRECIPITATION.
RATHER...A TREND TOWARDS DECREASING CLOUD COVER IS EXPECTED THANKS
TO A STRENGTHENING DOWNSLOPE FLOW. BY THE AFTERNOON...NORTHWEST
850 MB WINDS ARE PROGGED TO BE IN THE NEIGHBORHOOD OF 40 KTS.
GUSTS IN THE 20 TO 25 MPH RANGE WILL BE COMMON ACROSS THE
MOUNTAINS WITH THE HIGHEST PEAKS EXPERIENCING GUSTS CLOSER TO 30
TO 35 MPH. ACROSS THE PIEDMONT...WIND GUSTS WILL GENERALLY BE IN
THE 15 TO 20 MPH RANGE BY THE AFTERNOON. HIGH TEMPERATURES WILL
RANGE FROM THE MID 30S TO NEAR 40 ACROSS THE MOUNTAINS WITH MID
40S TO NEAR 50 DEGREES FOR THE PIEDMONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EST THURSDAY...

NEAR SEASONAL TEMPERATURES FOR THE WEEKEND.

IN LAYMANS TERMS...THIS MEANS FIND A COAT. INTRUSION OF COLDER
CANADIAN AIR WILL OFFSET THE OUR WARM WEATHER...AT LEAST THROUGH
THE WEEKEND WITH TEMPERATURES TUMBLING INTO THE TEENS/20S FOR
LOWS AND 40S FOR HIGHS.

COLD UPPER LEVEL LONGWAVE TROUGH WILL WILL MOVE THROUGH THE
EASTERN CONUS FRIDAY NIGHT AND SATURDAY WITH COLDEST OF THE
AIRMASS PASSING OVERHEAD FRIDAY NIGHT. 85H TEMPS ARE PROGGED NEAR
MINUS 10 DEG C...THEN GRADUALLY MODERATING FOR THE SECOND HALF OF
THE WEEKEND. AN EMBEDDED SHORTWAVE TROUGH...UPPER LEVEL
DISTURBANCE...WILL ALSO PASS OVERHEAD FRIDAY NIGHT. THIS FEATURE
WILL PROVIDE ENOUGH MOISTURE AND LIFT FOR SCATTERED FLURRIES AND
SNOW SHOWERS WEST OF THE BLUE RIDGE. SOME LIGHT ACCUMULATIONS OF
SNOW ARE POSSIBLE IN THE HIGHLANDS OF WEST VIRGINIA.

FOR SATURDAY...THERE MAY BE SOME LINGERING CLOUDS AND FLURRIES IN
THE MOUNTAINS...BUT THE MAIN STORY SATURDAY WILL BE THE BLUSTERY
NORTHWEST WINDS. 85H WINDS NEAR 50 KTS ARE PROGGED AROUND DAYBREAK
SATURDAY...AND THIS MAY RESULT IN WIND GUSTS OF 40-50
MPH...ESPECIALLY ACROSS THE HIGHER ELEVATIONS. AS SUCH...A WIND
ADVISORY MAY BE NEED FOR PARTS OF THE AREA LATE FRIDAY NIGHT AND
SATURDAY TO ACCOUNT FOR THIS.

WINDS WILL DIMINISH BY SUNSET SATURDAY...HIGH PRESSURE PASSING
OVERHEAD SATURDAY NIGHT. CLEAR SKIES AND LIGHT WINDS WILL THEN
SET STAGE FOR IDEAL RADIATIONAL COOLING CONDITIONS...ESPECIALLY IN
THE MOUNTAIN VALLEYS WHERE TEMPS MAY DIP INTO THE TEENS.

AFTER A COLD START SUNDAY...TEMPERATURES WILL BEGIN TO TREND IN
THE OPPOSITE DIRECTION...SOUTHWEST WINDS ON THE BACK SIDE OF THE
HIGH BEGINNING THE WARM AIR ADVECTION PROCESS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 345 PM EST THURSDAY...

TEMPERATURES WILL RECOVER TO ABOVE NORMAL LEVELS NEXT WEEK.

HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL BE IN A POSITION TO
PROVIDE ANOTHER PROLONGED PERIOD OF SOUTHWEST WINDS ACROSS THE
EASTERN CONUS. DAYTIME TEMPERATURES ARE POISED TO RETURN INTO THE
60S BY MID WEEK...POTENTIALLY TESTING 70 FOR PARTS OF THE FORECAST
AREA BY CHRISTMAS EVE. AS SUCH...ANY PRECIPITATION DURING THE WEEK
WILL BE IN THE FORM OF RAIN.

THE PROVERBIAL FLOOD GATES WILL BE OPEN DURING THE WEEK. A COLD
FRONT ASSOCIATED WITH A STORM SYSTEM MOVING THROUGH THE GREAT
LAKES MONDAY WILL STALL ACROSS THE AREA TUESDAY...BECOMING THE
FOCUS FOR SEVERAL WAVES OF LOW PRESSURE TO RIPPLE NORTHEAST ALONG
THE FRONTAL ZONE DURING THE WEEK. AS SUCH...WILL SEE A GRADUAL
UPSWING IN PROBABILITY FOR RAIN THROUGH MID WEEK AS SOUTHWEST FLOW
ALOFT BRINGS WARMTH/MOISTURE NORTHWARD FROM THE GULF COAST REGION.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 1140 PM EST THURSDAY...

A COLD FRONT WAS MOVING EAST THROUGH THE APPALACHIANS LATE THIS
EVENING...AND WILL BE EAST OF KLYH AND KDAN BY 09Z/4AM.
WIDESPREAD IFR TO VLIFR CONDITIONS WILL COVER THE REGION
OVERNIGHT. ONCE THE NEXT SHORT WAVE TRACKS UP THE FRONT BY 11Z/6AM
FRIDAY MORNING...NORTHWEST WINDS WILL INCREASE...LEADING TO
DOWNSLOPING AND CLEARING EAST OF THE BLUE RIDGE. HIGH CONFIDENCE
THERE WILL RAPID IMPROVEMENT IN CONDITIONS AT KROA/KLYH AND KDAN
AFTER 16Z/NOON ON FRIDAY. THIS INCREASE IN NORTHWEST WINDS AND
MIXING WILL RESULT IN WIND GUSTS GENERAL FROM 15 TO 25 KNOTS ON
FRIDAY AFTERNOON. MODERATE CONFIDENCE ON CEILINGS LIFTING IN THE
MOUNTAINS ON FRIDAY. KBLF AND KLWB MAY IMPROVE TO MVFR BY THE END
OF THE DAY.

ANOTHER SHORT WAVE WILL CROSS THE REGION FRIDAY NIGHT... WHICH
WILL ENHANCE UPSLOPE ON THE WEST SIDE OF THE APPALACHIANS. EXPECT
DEEP ENOUGH MOISTURE FOR SNOW SHOWERS IN THE FAR WEST. BUT
CONFIDENCE IN TIMING OF PRECIPITATION IS LOW. FOR NOW HAVE SNOW
SHOWERS AFTER 7PM IN THE KLWB AND KBLF TAFS.

.EXTENDED AVIATION DISCUSSION...

GUSTY NORTHWEST WINDS CONTINUE INTO FRIDAY NIGHT ON THE BACKSIDE
OF THE DEPARTING SYSTEM...WHICH WILL KEEP UPSLOPE IFR/MVFR CLOUDS
AND ISOLATED RAIN OR SNOW SHOWERS ACROSS THE MOUNTAINS...
ESPECIALLY PARTS OF SOUTHEAST WEST VIRGINIA INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA. SNOW SHOWERS ALONG WITH MVFR CEILINGS
ARE LIKELY IN SOUTHEAST WEST VIRGINIA ON FRIDAY NIGHT AND
SATURDAY.

THE PRESSURE GRADIENT WILL SLACKEN SATURDAY NIGHT INTO SUNDAY AS
THE CENTER OF HIGH PRESSURE BUILDS INTO THE REGION. THIS WILL ALSO
BRING AN END TO UPSLOPE CLOUDS AND LIGHT PRECIPITATION. VFR
CONDITIONS ARE EXPECTED SUNDAY.

BY LATE SUNDAY NIGHT INTO MONDAY...THE NEXT COLD FRONT WILL BE ON
OUR WESTERN EDGES OF THE FORECAST AREA. LOOK FOR A RETURN OF MVFR
CLOUD COVER...STRONGER LOW LEVEL WINDS...AND PRECIPITATION WITH
THE APPROACH AND PASSAGE OF THIS FRONT.

MONDAY NIGHT INTO TUESDAY...THE FRONT CROSSES THE AREA WITH ITS
ASSOCIATED PRECIPITATION AND SUB-VFR CIGS AND VSBYS.

&&

.EQUIPMENT...
AS OF 650 PM EST THURSDAY...

A COMMUNICATION OUTAGE HAS LIMITED THE DISTRIBUTION OF THE
OBSERVATION FROM THE BLUEFIELD AUTOMATED SURFACE OBSERVATION
SYSTEM. DATA FROM THIS SITE MAY BE SPORADICALLY UNAVAILABLE. THERE
IS NO ESTIMATE FOR WHEN THIS OUTAGE WILL BE REPAIRED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...AMS/DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...AMS/DS
EQUIPMENT...AMS
Hazardous weather outlook, Dec 17, 3:06 PM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EST THU DEC 17 2015

NCZ003>006-019-020-VAZ007-009-032>035-043>047-058-059-WVZ042>044-507-
508-182015-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-TAZEWELL-SMYTH-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
306 PM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ010>020-022>024-182015-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
306 PM EST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE LATE FRIDAY
NIGHT AND SATURDAY...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS. THIS MAY PROMPT A WIND ADVISORY FOR
PARTS OF THE AREA.

AFTER SATURDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in North Carolina, 2015Wind Advisories in Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.